Alert archive / Tennessee / Flash Flood Warnings in 1999

Flash Flood Warning 9, NWS Nashville, TN

January 22, 1999Benton County, Stewart County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jan 22, 1999, 4:47 PM CST for Benton County, Stewart County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 1999, 4:47 PM CST (22:47 UTC)
Expired
Jan 22, 1999, 8:45 PM CST
In force
4 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Benton County, TN, Stewart County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 222247
FFWBNA
TNC005-021-043-081-147-161-230245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CST FRI JAN 22 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN WESTERN TENNESSEE
  CHEATHAM COUNTY IN MIDDLE TENNESSEE
  DICKSON COUNTY IN MIDDLE TENNESSEE
  HICKMAN COUNTY IN MIDDLE TENNESSEE
  ROBERTSON COUNTY IN MIDDLE TENNESSEE
  STEWART COUNTY IN MIDDLE TENNESSEE

* UNTIL 845 PM CST

* AT 440 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS
  MUCH OF WESTERN MIDDLE TENNESSEE... MOVING NORTH. RADAR ESTIMATES
  1 TO 2 INCHES OF RAINFALL IN THE PAST HOUR WITH RAIN CONTINUING.
  AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE WHICH WILL LIKELY CAUSE
  SMALL STREAMS AND CREEKS TO OVERFLOW THEIR BANKS AND PONDING OF
  WATER ON ROADWAYS.

  MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH
  WATER OF UNKNOWN DEPTH. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT
  IS HARDER TO RECOGNIZE THE DANGER OF FLOODING.

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 2:45 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 22, 2:45 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CST FRI JAN 22 1999

FCST CNCRNS...SEVERITY OF STORMS AND HEAVY RAINFALL...

BAND OF STORMS CRNTLY KNOCKING AT THE DOWNTOWN BNA DOOR. THIS BAND
KEEPING ITS MAINLY N-S ORIENTATION AS THE INDIVIDUAL CELLS MV NNE
AT 45 MPH. THINKING IS THAT THIS BAND WL ASSUME A TRUE N-S
ORIENTATION...MAYBE EVEN NNW-SSE SHAPE BY EARLY TMRW AS UPR TROF
BECOMES TILTED. TRAINING OF CELLS AND SLOW MVMNT OF LINE WL MAKE
FOR MORE OF A THREAT FOR HEAVY RAIN AND FLOODING. FFG NUMBERS
SHOULD BE MET OVER A GUD AREA ALONG EASTERN EDGE OF WATCH AREA AND
WEST FROM THERE. SO FFW RECMNDED TONIGHT THROUGH TMRW.

UPR TROF OPENS UP AND WHOLE SYSTEM SHUD BEGIN TO PICK UP SPEED AND
SCOOT THROUGH. THE BAND OF PRECIP IS EXPECTED TO END ACROSS MUCH OF
MD TN BY AFTERNOON TMRW AND ACROSS THE PLATEAU AREAS TOWARD TMRW
EVE. THIS PTRN/FFW SGSTNS REFLECTED IN BNAZFP. TEMPS DO NOT APPEAR
TO BE A PROB AS MOST AREAS SHUD BE IN SIMILAR READINGS FROM TROP
AIR MASS. THE ONLY HITCH IN TEMPS WL BE THE TIMING OF DRY FRONTAL
PASSAGE/PRECIP ENDING. WINDS SHUD GO WEST EARLY TMRW IN WSTRN CWA AND
TWRD EVE W/ ENDING OF PRECIP ACRS PLATEAU.

THUNDER NOW OCCURRING OVR BNA. WRKZONES TO FOLLOW IMMEDIATELY.

THANKS...

DICKSON 15

In the hours before

Local storm report, Jan 22, 2:26 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
226 PM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

121 PM                               TN   TREES AND POWER LINES
01/22/99   DECATUR                        DOWN...SHINGLES BLOWN
                                          OFF ROOFS IN SOUTHERN
                                          DECATUR COUNTY
                                          REPORTED BY POLICE
Special weather statement, Jan 22, 4:33 PM CST, 14 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-230400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
433 PM CST FRI JAN 22 1999

...SEVERE WEATHER AND FLOODING TO THREATEN MIDDLE TENNESSEE RESIDENTS
   TONIGHT AND SATURDAY...

A STRONG AREA OF LOW PRESSURE CONTINUES TO SLOWLY WORK ITS WAY
EASTWARD INTO MIDDLE TENNESSEE. UNSEASONABLY WARM...MOIST AND
UNSTABLE AIR AHEAD OF THIS LOW PRESSURE WILL CONTINUE TO PRODUCE
STORMS...SOME OF WHICH MAY BE SEVERE. THESE STORMS ARE EXPECTED TO
MOVE INTO THE CUMBERLAND PLATEAU REGION OF EASTERN MIDDLE TENNESSEE
MAINLY AFTER MIDNIGHT.

LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS...AND EVEN ISOLATED
TORNADOES ARE POSSIBLE ACROSS MID-STATE.

ANOTHER POTENTIAL PROBLEM FOR MIDDLE TENNESSEANS WILL BE FLOODING.
A BAND OF HEAVY RAIN HAS ALREADY PRODUCED RAINFALL OF 2 TO 3 INCHES
ACROSS WESTERN MIDDLE TENNESSEE...WHICH HAS CREATED AREAS OF FLASH
FLOODING JUST EAST OF THE TENNESSEE RIVER. THIS HEAVY RAINFALL HAS
SINCED MOVED INTO PORTIONS OF MIDDLE TENNESSEE...INCLUDING DOWNTOWN
NASHVILLE. 2 TO 4 INCHES OF RAIN IS POSSIBLE TONIGHT AND THIS HAS
PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR ALL OF MIDDLE
TENNESSEE TONIGHT. HEAVY RAINFALL FROM THIS LOW PRESSURE SYTEM WILL
CONTINUE TO BE A CONCERN THROUGH TOMORROW...SO THE FLASH FLOOD WATCH
IS IN EFFECT THROUGH SATURDAY.

MIDDLE TENNESSEE RESIDENTS ARE STRONGLY ENCOURAGED TO MONITOR MEDIA
SOURCES...SUCH AS NOAA WEATHER RADIO...TELEVISION AND RADIO FOR THE
LATEST WEATHER INFORMATION.

DICKSON
Special weather statement, Jan 22, 4:33 PM CST, 14 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-230400-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
433 PM CST FRI JAN 22 1999

...TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF MIDDLE TENNESSEE
   UNTIL 7 PM CST...
...SEVERE WEATHER AND FLOODING TO THREATEN MIDDLE TENNESSEE RESIDENTS
   TONIGHT AND SATURDAY...

A STRONG AREA OF LOW PRESSURE CONTINUES TO SLOWLY WORK ITS WAY
EASTWARD INTO MIDDLE TENNESSEE. UNSEASONABLY WARM...MOIST AND
UNSTABLE AIR AHEAD OF THIS LOW PRESSURE WILL CONTINUE TO PRODUCE
STORMS...SOME OF WHICH MAY BE SEVERE. THESE STORMS ARE EXPECTED TO
MOVE INTO THE CUMBERLAND PLATEAU REGION OF EASTERN MIDDLE TENNESSEE
MAINLY AFTER MIDNIGHT.

LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS...AND EVEN ISOLATED
TORNADOES ARE POSSIBLE ACROSS MID-STATE. A TORNADO WATCH REMAINS IN
EFFECT FOR THE WESTERN TWO-THIRDS OF MIDDLE TENNESSEE UNTIL 7 PM
CST.

ANOTHER POTENTIAL PROBLEM FOR MIDDLE TENNESSEANS WILL BE FLOODING.
A BAND OF HEAVY RAIN HAS ALREADY PRODUCED RAINFALL OF 2 TO 3 INCHES
ACROSS WESTERN MIDDLE TENNESSEE...WHICH HAS CREATED AREAS OF FLASH
FLOODING JUST EAST OF THE TENNESSEE RIVER. THIS HEAVY RAINFALL HAS
SINCED MOVED INTO PORTIONS OF MIDDLE TENNESSEE...INCLUDING DOWNTOWN
NASHVILLE. 2 TO 4 INCHES OF RAIN IS POSSIBLE TONIGHT AND THIS HAS
PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR ALL OF MIDDLE
TENNESSEE TONIGHT. HEAVY RAINFALL FROM THIS LOW PRESSURE SYTEM WILL
CONTINUE TO BE A CONCERN THROUGH TOMORROW...SO THE FLASH FLOOD WATCH
IS IN EFFECT THROUGH SATURDAY.

MIDDLE TENNESSEE RESIDENTS ARE STRONGLY ENCOURAGED TO MONITOR MEDIA
SOURCES...SUCH AS NOAA WEATHER RADIO...TELEVISION AND RADIO FOR THE
LATEST WEATHER INFORMATION.

DICKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:47 AM CSTTornado WarningOHXBenton48 min
Jan 22, 3:20 AM CSTSevere Thunderstorm WarningOHXDecatur60 min
Jan 22, 3:32 AM CSTSevere Thunderstorm WarningOHXHouston, Stewart63 min
Jan 22, 3:32 AM CSTSevere Thunderstorm WarningOHXHumphreys63 min
Jan 22, 3:40 AM CSTTornado WarningOHXBenton, Houston, Humphreys35 min
Jan 22, 3:48 AM CSTTornado WarningOHXDecatur47 min
Jan 22, 3:48 AM CSTTornado WarningOHXStewart47 min
Jan 22, 3:54 AM CSTTornado WarningOHXDickson, Montgomery61 min
Jan 22, 4:30 AM CSTSevere Thunderstorm WarningOHXCheatham, Robertson65 min
Jan 22, 4:38 AM CSTTornado WarningOHXHumphreys62 min
Jan 22, 4:48 AM CSTTornado WarningOHXHouston52 min
Jan 22, 5:00 AM CSTTornado WarningOHXDickson65 min
Jan 22, 5:06 AM CSTTornado WarningOHXMontgomery49 min
Jan 22, 5:19 AM CSTTornado WarningOHXCheatham46 min
Jan 22, 5:24 AM CSTTornado WarningOHXRobertson61 min
Jan 22, 6:37 AM CSTSevere Thunderstorm WarningOHXStewart18 min
Jan 22, 9:45 AM CSTFlash Flood WarningOHXBenton, Houston, Humphreys4 hr
Jan 22, 9:45 AM CSTFlash Flood WarningOHXStewart4 hr
Jan 22, 10:04 AM CSTSevere Thunderstorm WarningOHXBenton61 min
Jan 22, 1:00 PM CSTTornado WarningOHXDecatur60 min
Jan 22, 1:26 PM CSTFlash Flood WarningOHXBenton, Stewart4 hr
Jan 22, 1:59 PM CSTFlash Flood WarningOHXDecatur4 hr
Jan 22, 3:20 PM CSTFlash Flood WarningOHXPerry, Wayne3 hr
Jan 22, 3:20 PM CSTFlash Flood WarningOHXHouston, Humphreys, Montgomery3 hr
Jan 22, 3:41 PM CSTSevere Thunderstorm WarningOHXDecatur, Perry, Wayne34 min
Jan 22, 4:35 PM CSTSevere Thunderstorm WarningOHXGiles50 min
Jan 22, 4:47 PM CSTFlash Flood WarningOHXHickman4 hr
Jan 22, 4:47 PM CSTFlash Flood WarningOHXCheatham, Dickson, Robertson4 hr
Jan 22, 5:30 PM CSTTornado WarningOHXLincoln45 min
Jan 22, 5:32 PM CSTFlash Flood WarningOHXDecatur, Perry, Wayne4 hr
Jan 22, 5:32 PM CSTFlash Flood WarningOHXHouston, Humphreys, Montgomery4 hr

Nearby

Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.